Pennsylvania, 2023

Damaging Winds in Pennsylvania, July 17, 2023

July 17, 2023 · NWS CTP · 3 events in 2 counties and zones

A line of showers and thunderstorms crossed central Pennsylvania during the afternoon and evening of July 17, 2023. One cell in this line produced sporadic wind damage from Perry County into upper Dauphin County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$18,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CTP wrote it up.

A line of showers and thunderstorms crossed central Pennsylvania during the afternoon and evening of July 17, 2023. One cell in this line produced sporadic wind damage from Perry County into upper Dauphin County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before the first event at Jul 17, 2:20 PM EST, 3 hours 50 minutes earlier.

Area forecast discussion, Jul 17, 2:20 PM EST, 3 hours 50 minutes before
Area Forecast Discussion
National Weather Service State College PA
320 PM EDT Mon Jul 17 2023

.SYNOPSIS...
Wildfire smoke from western Canada will cover the area today,
causing the visibility to be reduced to between 3 and 4 miles in
many places.

A weak cold front and upper level disturbance approaching from
the Ohio Valley will spark an area of showers and thunderstorms
that will move northeast and impact much of the Northwest half
of Pennsylvania late today through early tonight.

The upper low and trough over the Great Lakes and northern
Ontario will only gradually shift into eastern Canada through
the week. Several chances for showers and thunderstorms will
occur until the weekend when we get a drier flow of air from the
west.

&&

.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
A hazy/smoky airmass covered the region this mid afternoon
hour with just some high-based flat cu and cirrus streaming
northeast overhead across the Central Mtns and Susq Valley.

As noted earlier, the primary weather-maker for the next 8-12
hours will be a surface cold front (that extended from the
Peninsula of SW Ontario through NW Ohio and Central Indiana at
1830Z. This surface feature will be collocated with the
thermally direct, right entrance region of a 80 to 85kt 300 mb
jet max which will help to create an area of focused/enhanced
meso-b lift and a growing area of SHRA/TSRA over the Middle and
Upper Ohio River Valley by the mid afternoon hours.

Regional Dual-Pol radar mosaic shows the leading edge of this
convection along a line from KIDI to KAOO and KHMZ and moving NE
at about 22 KTS. The SHRA/TSRA will begin along a KFIG to KUNV
and KRVL line between 2045Z and 2130Z and will continue into the
evening hours.

We expect to see this convective cluster strengthen/expand NE
over the next several hours with some cores within the NE/SW
band of 1000-1500 J/KG CAPE (per the 12Z HREF) approaching the
threshold for SVR TSRA.

HREF and its CAM members continue to be in good agreement on
the evolution, track and timing of this convective complex,
expected to impact the Wcent Mtns and Laurel Highlands of PA
late this afternoon/early this evening, and the rest of the NW
and NCENT Mtns this evening.

Basin average rainfall later today/this evening will range from
1 to 5 tenths of an inch, through a few locations could see up
to one inch where two or more TSRA train over the same location.

Temps are on track to reach highs in the upper 70s to low 80s
across the Northern and Western Mtns and mid to upper 80s
throughout the Central and Southern Valleys.

There is a small chc for severe gusts late this aftn and early
tonight. The shear is moderate (~40kts) and there appears to be
a short window of time when DCAPE of 500-800J/kg may be
tapped over the NW half/third to half of the CWA. SPC MRGL risk
is over the location of the best Westerly (0-3KM) and WSW deep
layer 0-6KM) shear.

The convection wanes/moves northeast of the CWA by shortly
after midnight, followed by partial clear and areas of fog/haze
late. Fog may not be as noticeable/widespread tonight despite
similar dewpoints depending on the coverage of the rainfall
earlier in the night. Clouds may remain in the NW until morning,
as well. Mins should be in the 60s again.

&&

.SHORT TERM /6 AM TUESDAY MORNING THROUGH 6 PM TUESDAY/...
Sfc dewpoints (in the 60s) and humidity remain quite high on
Tuesday as the cold front slows/dissipates over the CWA.

Widespread and deep convection will be a difficult task for the
atmosphere to accomplish on Tuesday. Vertical shear is weaker
and the air aloft will be drier, especially across the NW in the
afternoon.

Concurrently, forcing in the form of a decent shortwave trough
aloft and weak cold front are moving through.

Will maintain PoPs for Tuesday right around 30 percent, though
the potential is there for the vast majority of Central and NW
PA to stay almost entirely rain-free. The best chc for a
SHRA/TSRA should be across the Lower Susq late in the day as the
aforementioned cold front approaches that area near peak
heating.

&&

.LONG TERM /TUESDAY NIGHT THROUGH MONDAY/...
A front will slide east of the Commonwealth Tuesday night into
Wednesday, which will result in slightly cooler temperatures
and, more noticeably, lower dewpoints. After a persistent
stretch of dewpoints in the upper 60s to low 70s, more
comfortable dewpoints will be refreshing. With high pressure
building in behind the front, most of the area will stay dry on
Wednesday with only a slight chance of showers along the Mason-
Dixon Line closer to the boundary that will stall out over the
DelMarVa region.

Another upper-level trough will dig into the Great Lakes on
Thursday. At the surface, southerly flow will develop and bring
a return to muggier weather along with scattered showers and
thunderstorms. The main concern will be the potential for some
flash flooding as many locations across the region are very
vulnerable to rainfall. Flash flood guidance is as low as 0.5
inches in an hour in northeast PA and generally 1.5 to 2 inches
in an hour across all but southeast PA. As such, there is
currently a Slight Risk of Excessive Rainfall from WPC for a
majority of Central PA. This are will be tuned in the coming
days as amounts and locations come into better focus. By
Friday, morning showers will give way to an improving day after
a front passes through the area.

The weekend weather looks nicer, with building sfc high
pressure bringing near to slightly below normal temperatures and
lower dewpoints. With the upper-level trough remaining overhead,
cold temperatures aloft could keep at least a slight chance for
afternoon showers and perhaps a stray storm on Saturday and
Sunday.

&&

.AVIATION /19Z MONDAY THROUGH SATURDAY/...
An extensive plume of wildfire smoke originating in Southwestern
Canada will cover Central PA and Susq Valley airfields this
afternoon and tonight with VSBYS in the 3-4SM MVFR range in
many locations.

Showers and thunderstorms will develop across/advect NE into the
Laurel Highlands and Western Mtns of PA late this
afternoon/evening and will bring the potential for some brief
restrictions. Any rain looks to hold off across the southeast
until after 00Z Tuesday.

Outlook...

tonight-Fri...Sct-numerous TSRA mainly across the Central and
North Central Mtns of PA tonight and again on Thursday.
Otherwise, VFR to MVFR in periods of smoke and/or haze, that
was being transported all the way from Southwestern Canada.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...Lambert
NEAR TERM...Lambert
SHORT TERM...Lambert
LONG TERM...Evanego/Banghoff
AVIATION...Lambert
Hazardous weather outlook, Jul 17, 10:01 AM EST, 8 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
1101 AM EDT Mon Jul 17 2023

PAZ004>006-010>012-017>019-024-025-033-034-037-041-042-045-046-
181515-
Warren-McKean-Potter-Elk-Cameron-Northern Clinton-Clearfield-
Northern Centre-Southern Centre-Cambria-Blair-Somerset-Bedford-Tioga-
Northern Lycoming-Sullivan-Southern Clinton-Southern Lycoming-
1101 AM EDT Mon Jul 17 2023

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...This afternoon and tonight.

Strong thunderstorms with gusty winds and briefly heavy rain are
possible late this afternoon and early tonight.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Thunderstorms with heavy rain are possible on Thursday, and may lead
to poor drainage and small stream flooding in some locations.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

PAZ026>028-035-036-049>053-056>059-063>066-181515-
Huntingdon-Mifflin-Juniata-Fulton-Franklin-Union-Snyder-Montour-
Northumberland-Columbia-Perry-Dauphin-Schuylkill-Lebanon-Cumberland-
Adams-York-Lancaster-
1101 AM EDT Mon Jul 17 2023

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...This afternoon and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Thunderstorms with heavy rain are possible on Thursday, and may lead
to poor drainage and small stream flooding in some locations.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Lambert

In the hours before

Special weather statement, Jul 17, 4:51 PM EST, 1 hour 19 minutes before
Special Weather Statement
National Weather Service State College PA
551 PM EDT Mon Jul 17 2023

PAZ019-027-028-045-049-050-172245-
Southern Clinton PA-Union PA-Juniata PA-Mifflin PA-Snyder PA-
Southern Centre PA-
551 PM EDT Mon Jul 17 2023

...STRONG THUNDERSTORMS WILL IMPACT NORTHEASTERN MIFFLIN...
SOUTHEASTERN CENTRE...NORTH CENTRAL JUNIATA...WESTERN SNYDER...
SOUTHWESTERN UNION AND SOUTHEASTERN CLINTON COUNTIES THROUGH 645 PM
EDT...

At 551 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 13 miles east of Bellefonte to Lewistown.
Movement was northeast at 20 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation
         possible.

Locations impacted include...
Lewistown, Carroll, Woodward, Burnham, Highland Park, McClure,
Millheim, Beaver Springs, Aaronsburg, Rebersburg, Coburn,
Troxelville, Madisonburg, Alfarata, Weikert, R.B. Winter State Park,
Snyder-Middleswart State Park, Reeds Gap State Park, Belltown and
Laurelton Center.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

If boating or fishing on or near an area lake, get out of the water
and move indoors or inside a vehicle. Remember, lightning can strike
out to 10 miles from the parent thunderstorm. If you can hear
thunder, you are close enough to be struck by lightning. Move to
safe shelter now! Do not be caught on the water in a thunderstorm.

&&

LAT...LON 4116 7727 4108 7718 4092 7711 4071 7713
      4054 7758 4065 7757 4073 7752 4093 7759
TIME...MOT...LOC 2151Z 234DEG 18KT 4094 7752 4083 7741 4072 7742 4055
7755

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

Lambert
Special weather statement, Jul 17, 5:00 PM EST, 1 hour 10 minutes before
Special Weather Statement
National Weather Service State College PA
600 PM EDT Mon Jul 17 2023

PAZ012-018-172245-
Northern Centre PA-Northern Clinton PA-
600 PM EDT Mon Jul 17 2023

...A STRONG THUNDERSTORM WILL IMPACT NORTH CENTRAL CENTRE AND
NORTHWESTERN CLINTON COUNTIES THROUGH 645 PM EDT...

At 559 PM EDT, Doppler radar was tracking a strong thunderstorm 21
miles north of Bellefonte, moving northeast at 25 mph.

HAZARD...Wind gusts of 50 to 55 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation
         possible.

Locations impacted include...
Keating, Renovo, South Renovo, Westport, Glen Union and Hyner.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

&&

LAT...LON 4145 7759 4144 7760 4144 7758 4138 7754
      4137 7754 4134 7748 4131 7747 4129 7745
      4111 7785 4114 7794 4121 7800 4148 7767
      4148 7764
TIME...MOT...LOC 2159Z 225DEG 20KT 4121 7788

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH

Lambert
Special weather statement, Jul 17, 5:04 PM EST, 1 hour 6 minutes before
Special Weather Statement
National Weather Service State College PA
604 PM EDT Mon Jul 17 2023

PAZ034-172230-
Bedford PA-
604 PM EDT Mon Jul 17 2023

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN BEDFORD COUNTY
THROUGH 630 PM EDT...

At 603 PM EDT, Doppler radar was tracking a strong thunderstorm over
Bedford, moving northeast at 20 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation
         possible.

Locations impacted include...
Bedford, New Enterprise, Cessna, Saxton, Woodbury, Defiance and
Hopewell.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Very heavy rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4010 7859 4026 7835 4026 7834 4025 7829
      4029 7826 4023 7824 4017 7813 4012 7816
      4009 7820 4007 7820 4006 7819 4001 7849
TIME...MOT...LOC 2203Z 242DEG 17KT 4008 7848

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

Evanego
Special weather statement, Jul 17, 5:10 PM EST, 1 hour before
Special Weather Statement
National Weather Service State College PA
610 PM EDT Mon Jul 17 2023

PAZ028-056-063-172300-
Perry PA-Cumberland PA-Juniata PA-
610 PM EDT Mon Jul 17 2023

...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN JUNIATA...
SOUTHWESTERN PERRY AND NORTHWESTERN CUMBERLAND COUNTIES THROUGH 700
PM EDT...

At 609 PM EDT, Doppler radar was tracking a strong thunderstorm 15
miles north of Shippensburg, moving northeast at 20 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation
         possible.

Locations impacted include...
Honey Grove, Spruce Hill, East Waterford, Colonel Denning State Park,
Loysville, Ickesburg, Shermansdale, Perulack, Big Spring State Park,
Blain, Landisburg and New Germantown.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

&&

LAT...LON 4021 7761 4023 7761 4022 7764 4023 7765
      4026 7765 4026 7767 4027 7766 4036 7770
      4041 7762 4056 7727 4030 7715 4019 7758
TIME...MOT...LOC 2209Z 245DEG 16KT 4026 7758

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

Lambert
Special weather statement, Jul 17, 5:34 PM EST, 36 minutes before
Special Weather Statement
National Weather Service State College PA
634 PM EDT Mon Jul 17 2023

PAZ019-028-045-046-049>052-172330-
Southern Lycoming PA-Southern Clinton PA-Union PA-Northumberland PA-
Montour PA-Juniata PA-Snyder PA-Southern Centre PA-
634 PM EDT Mon Jul 17 2023

...STRONG THUNDERSTORMS WILL IMPACT NORTHUMBERLAND...EAST CENTRAL
CENTRE...NORTHEASTERN JUNIATA...SNYDER...MONTOUR...SOUTHEASTERN
LYCOMING...UNION AND SOUTHEASTERN CLINTON COUNTIES THROUGH 730 PM
EDT...

At 634 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 12 miles southeast of Jersey Shore to
Mifflinburg to 18 miles southwest of Selinsgrove. Movement was east
northeast at 25 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation
         possible.

Locations impacted include...
Sunbury, Milton, Lewisburg, Selinsgrove, Danville, Montoursville,
Northumberland, Mifflinburg, Carroll, Winfield, Muncy, Watsontown,
Elysburg, Fairview-Ferndale, Hughesville, Riverside, Trevorton,
Shamokin Dam, Montgomery and Linntown.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

Persons in campgrounds should consider seeking sturdy shelter until
these storms pass.

&&

LAT...LON 4070 7660 4061 7727 4085 7723 4104 7728
      4111 7719 4122 7699 4131 7677 4106 7661
      4105 7657 4100 7657 4097 7653
TIME...MOT...LOC 2234Z 256DEG 23KT 4103 7717 4089 7710 4067 7717

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

Lambert
Special weather statement, Jul 17, 5:44 PM EST, 26 minutes before
Special Weather Statement
National Weather Service State College PA
644 PM EDT Mon Jul 17 2023

PAZ028-050-052-056-057-172330-
Perry PA-Northumberland PA-Juniata PA-Dauphin PA-Snyder PA-
644 PM EDT Mon Jul 17 2023

...STRONG THUNDERSTORMS WILL IMPACT SOUTHWESTERN NORTHUMBERLAND...
NORTHWESTERN DAUPHIN...NORTHEASTERN JUNIATA...SOUTHEASTERN SNYDER AND
PERRY COUNTIES THROUGH 730 PM EDT...

At 643 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 13 miles east of Lewistown to 19 miles
northwest of Enola to near Carlisle. Movement was northeast at 30
mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation
         possible.

Locations impacted include...
Linglestown, Millersburg, Marysville, Newport, Duncannon,
Elizabethville, New Bloomfield, Port Trevorton, Mexico, New Buffalo,
Loysville, Ickesburg, Meiserville, Shermansdale, Rockville,
Liverpool, Port Royal, Halifax, Dauphin and Thompsontown.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

If boating or fishing on or near an area lake or river, get out of
the water and move indoors or inside a vehicle. Remember, lightning
can strike out to 10 miles from the parent thunderstorm. If you can
hear thunder, you are close enough to be struck by lightning. Move
to safe shelter now! Do not be caught on the water in a thunderstorm.

&&

LAT...LON 4040 7737 4056 7739 4072 7681 4059 7675
      4036 7679 4029 7716 4029 7724 4027 7730
TIME...MOT...LOC 2243Z 239DEG 26KT 4056 7733 4041 7726 4027 7729

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

Lambert

The radar

The State College radar (KCCX), 88 km away, was scanning. The volume nearest the first event began at 23:12 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Perry

When
July 17, 6:10 PM EST
Where
Perry County, 0.87 mi N of Newport
Measured
52 kt (60 mph) estimated gust
Property damage
$7,000
Reported by
911 Call Center
Coordinates
40.483, -77.130

A severe thunderstorm producing winds estimated near 60 mph knocked down trees and wires in the vicinity of Newport.

Thunderstorm Wind, Perry

When
July 17, 6:19 PM EST
Where
Perry County, 2.6 mi SW of Montgomery Ferry
Measured
52 kt (60 mph) estimated gust
Property damage
$4,000
Reported by
Public
Coordinates
40.470, -77.010

A severe thunderstorm producing winds estimated near 60 mph knocked down trees and wires in Watts Township.

Thunderstorm Wind, Dauphin

When
July 17, 6:22 PM EST
Where
Dauphin County, 0.78 mi SE of Mc Clellan
Measured
52 kt (60 mph) estimated gust
Property damage
$7,000
Reported by
Fire Department/Rescue
Coordinates
40.511, -76.961

A severe thunderstorm producing winds estimated near 60 mph knocked down trees and wires in the vicinity of Millersburg.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2023Every state in 2023This day in weather historyWarnings in Pennsylvania, July 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1108695, 1108696, 1108698.